Breaking News
Translate

Malaria: Scientists warn against self-medication, says wrong use of drug may trigger ulcer

Kindly Share This Story:

self medication

By Charly Agwam – Bauchi

Although the campaign against self-medication has been on for a long time, several recent studies show that the prevalence of self-medication among adults in Nigeria ranges from 60 to 90%.

In a paper published in the Pan African Medical Journal, https://bit.ly/384hDrA by O. A. Babatunde et al., 2016, financial problem (10.8%), mild sickness (10.8%), lack of time (13.4%), knowledge of diagnosis (5.6%), convenience (2.3%) and non-availability of doctors (3.0%) were excuses people gave for practicing self-medication.

The study also showed that among 305 respondents interviewed, 13.3% took antimalaria drugs for suspected malaria cases. Conditions for which respondents self-medicated were body pains (14.9%), catarrh (14.9%), headache (14.3%), sore throat (11.5%), diarrhea (11.2%), fever (9.0%) and toothache (5.6%).

However, African Science Literacy Network (ASLN) scientist, Dr. Kazeem Olasunkanmi Ajeigbe of the Department of Physiology, Igbinedion University, Okada, Edo State, and his colleagues discovered in several studies that wrong use of malaria drugs can trigger ulcer especially in ulcer-prone patients, and also exacerbate severe ulcer conditions.

According to Dr. Ajeigbe, it was discovered after several studies on some antimalaria drugs, that misuse or abuse of malaria drugs may cause stomach health problems manifesting as heartburn, acid reflux and even gastritis (inflammation of the stomach lining) Ajeigbe et al., 2008, Ajeigbe et al., 2012. https://bit.ly/3mnK1Kf.

ALSO READ: FG signs US$1.959bn Kano-Maradi railway project

“We examined how a set of malaria drugs might affect stomach health. During the research which was carried out on experimental rats, we found out the some of these antimalaria drugs, if taken without expert advice for a long period of time, can result in excess acid secretion and of course, longer presence in the stomach.

“This, later, will compromise the defense system instituted by the mucosa lining to protect the stomach against injuries. We also saw that when the right drug is taken for malaria, depending on what the stomach is predisposed to, there are usually no problems.

“Another case scenario is that, you think you have malaria, so you think it is needless to consult your doctor or pharmacist, and you keep taking the antimalaria drug. After some time, the stomach health may be affected.

“It may result to over secretion of gastric acid which in turn compromises the integrity of the stomach wall and this can make a person who didn’t have ulcer before to develop ulcer due to the abuse of the malaria drug. In a nutshell, misuse of malaria drugs can lead to stomach health problems,” he said.

Moreover, Ajeigbe disclosed further that in other research attempts, it was discovered that chloroquine and amodiaquine are not only capable of elaborating acid secretion but could also aggravate the erosion of the lining on the stomach, Ajeigbe et al., 2008b, Salami et al., 2016 https://bit.ly/2KyZWZe. However, he added that Artemisinin was mild and protective against attack on the lining of the stomach Ajeigbe et al., 2008a, Olaleye et al., 2012. https://bit.ly/3ahvmhd.

Another scientist, Prof. S. B. Olaleye of the Department of Physiology, University of Ibadan, who worked on antimalaria experiments with Dr. Ajeigbe noted that a combination therapy of chloroquine and artemisinin showed better results at fighting malaria with minimal effect on the stomach health than other antimalaria drugs.

He said: “We studied the effect of malaria drugs on the gastrointestinal system of experimental rats and we found that different malaria drugs, on extrapolation to humans, may have different effects on patients. We started by looking at the effect of chloroquine on gastrointestinal function and we observed that it not only increases gastric acid secretion, it also erodes the wall of the stomach which leads to ulcer.

“We also looked at another class of antimalaria; artemisinin, and its side effects. The experiment showed that it actually protects the stomach, meaning that it does not have the dangerous effect of chloroquine. So we went ahead to look at the effect of the combination therapy of artemisinin and chloroquine drugs. What we found was that the combination therapy reduced the dangerous effect of chloroquine.

“In summary, a person who takes the combination therapy of chloroquine and artemisinin is better protected than someone who takes either of the drugs. My counsel to the public is that they should always check with their physician or pharmacist before taking any malaria drug. For instance, if an ulcer patient takes chloroquine as antimalaria, it might cure the malaria but it will aggravate the ulcer in the patient’s stomach.”

Vanguard News Nigeria

Kindly Share This Story:
All rights reserved. This material and any other digital content on this platform may not be reproduced, published, broadcast, written or distributed in full or in part, without written permission from VANGUARD NEWS.

Disclaimer

Comments expressed here do not reflect the opinions of vanguard newspapers or any employee thereof.
Do NOT follow this link or you will be banned from the site!